Texas, 2016

Wildfire in Texas, March 23 to 25, 2016

March 23 to 25, 2016 · NWS AMA · 1 event in 1 county or zone

The I-40 Wildfire began around 1102CST about seven miles west of Lela Texas in Wheeler county. The wildfire consumed fifteen thousand one hundred and seventy-four acres and was caused by downed power lines.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The I-40 Wildfire began around 1102CST about seven miles west of Lela Texas in Wheeler county. The wildfire consumed fifteen thousand one hundred and seventy-four acres and was caused by downed power lines. There were reported to be twenty-five homes and five other structures that were saved, however five homes and fifteen other structures were destroyed by the wildfire. There were fifteen near misses but no injuries or fatalities were reported. One Texas Forest Service task force and fire supervisors were assigned to this wildfire with an additional task force arriving later. There were a total of sixteen fire departments and other fire agencies including the Texas Forest Service that responded to the wildfire. The wildfire was finally contained approximately 0800CST on March 25.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 23, 9:20 AM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Mar 23, 9:20 AM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1020 AM CDT WED MAR 23 2016

.UPDATE...
QUICK UPDATE TO SHORT TERM FORECAST. SEE AVIATION SECTION BELOW FOR
UPDATES THERE AS WELL.

UPDATED TEMPS...DEWPOINT...AND RH GRIDS THROUGH TONIGHT BASED ON
LATEST EXPECTATIONS FOR COLD FRONT TIMING. GOING WIND FORECAST LOOKS
TO BE ON TRACK...WITH GUSTS OF 50 TO 55 MPH ALREADY BEING OBSERVED AT
SOME SITES IN THE PANHANDLES. HIGH WINDS AND ALREADY LOW RH VALUES
WILL CONTINUE TO SEE EXTREMELY CRITICAL FIRE WEATHER CONDITIONS
ACROSS THE SOUTHERN TEXAS PANHANDLE THROUGH THE AFTERNOON...AND
ELEVATED TO CRITICAL CONDITIONS ELSEWHERE IN THE PANHANDLES.

NF

&&

.AVIATION...
BLOWING DUST HAS DEVELOPED IN THE VICINITY OF KAMA THIS MORNING. WITH
STRONG WESTERLY WINDS EXPECTED TO PERSIST THROUGH THE AFTERNOON
HOURS...HAVE LOWERED PREVAILING VISIBILITY TO 3 SM AT KAMA.
VISIBILITY COULD PERIODICALLY DROP TO 1 OR 2 SM OVER THE NEXT SEVERAL
HOURS.

NF

&&

.PREV DISCUSSION... /ISSUED 604 AM CDT WED MAR 23 2016/

AVIATION...
STRONG SOUTHWEST WINDS WILL SHIFT TO THE NORTHWEST AND NORTH BEHIND A
COLD FRONT THIS AFTERNOON. THE WINDS WILL ONLY SLOWLY DECREASE
THROUGH THE OVERNIGHT HOURS. WINDS WILL GUST INTO THE 45 TO 50 KNOT
RANGE...ESPECIALLY THIS AFTERNOON. SOME LOWER CIGS ARE POSSIBLE AT
DHT AND GUY THIS AFTERNOON AND EVENING...BUT THEY SHOULD STAY IN THE
VFR RANGE. SOME BLOWING DUST MAY LOWER VISIBILITIES IN SPOTS...BUT
CONFIDENCE IS NOT HIGH ENOUGH TO LOWER THE VISIBILITIES AT THE TAF
SITES. AN AIRPORT WEATHER WARNING WILL BE IN EFFECT FOR THE AMA TAF
SITE FROM 8 AM THIS MORNING UNTIL 8 PM THIS EVENING.

PREV DISCUSSION... /ISSUED 443 AM CDT WED MAR 23 2016/

DISCUSSION...
A MID AND UPPER CLOSED LOW OVER THE CENTRAL ROCKIES WILL TRACK EAST
INTO THE CENTRAL PLAINS STATES BY TONIGHT AND THEN MOVE EAST AWAY
FROM THE PANHANDLES THURSDAY. A STRONG COLD FRONT WILL PUSH SOUTH AND
EAST ACROSS THE FORECAST AREA LATE THIS MORNING THROUGH THIS EVENING.
A VERY TIGHT PRESSURE GRADIENT WILL RESULT IN SOUTHWEST AND WEST
WINDS INCREASING TO 25 TO 35 OR 40 MPH WITH GUSTS TO 50 TO 60 MPH BY
LATE THIS MORNING AND EARLY THIS AFTERNOON. PATCHY OR AREAS OF
BLOWING DUST COULD REDUCE VISIBILITIES TO 1 TO 3 MILES AT TIMES OR
POSSIBLY LESS. TOYED WITH THE IDEA OF A BLOWING DUST ADVISORY FOR THE
SOUTHERN TEXAS PANHANDLE...BUT HELD OFF FOR NOW. WITH THE VERY STRONG
WINDS EXPECTED...ISSUED A HIGH WIND WARNING FOR ALL OF THE FORECAST
AREA THROUGH 03Z THURSDAY OR 10 PM THIS EVENING. WINDS SHOULD BEGIN
TO SUBSIDE BY 06Z THURSDAY. MID LEVEL MOISTURE ASSOCIATED WITH THE
CLOSED UPPER LOW COULD BRING SOME VERY LIGHT PRECIPITATION OR VIRGA
SHOWERS TO THE FAR NORTHERN PORTIONS OF THE PANHANDLES THIS EVENING.

COOL SURFACE RIDGE TO BUILD INTO THE FORECAST AREA LATE TONIGHT AND
THURSDAY WITH UNSEASONABLY COOL CONDITIONS BUT DRY THURSDAY.
DEVELOPING SURFACE LOW PRESSURE TO THE LEE OF THE ROCKIES FRIDAY WILL
ALLOW FOR INCREASING DOWNSLOPING SOUTHWESTERLY WINDS. ANOTHER COLD
FRONT WILL MOVE SOUTH ACROSS THE FORECAST AREA BY FRIDAY NIGHT AND
SATURDAY MORNING. DEEPENING SURFACE LOW OVER THE SOUTHERN ROCKIES ON
THE FRONTAL BOUNDARY AND SURFACE RIDGE BUILDING DOWN FROM THE NORTH
AND EAST WILL ALLOW FOR UPSLOPE SURFACE FLOW AND ADVECTION OF LOW
LEVEL MOISTURE BY SATURDAY NIGHT AND SUNDAY. AN UPPER TROUGH WILL
APPROACH THE PANHANDLES FROM THE ROCKIES AND FOUR CORNERS REGION
SATURDAY NIGHT BRINGING INCREASING CHANCES FOR PRECIPITATION SATURDAY
NIGHT INTO SUNDAY MORNING. BEST CHANCES FOR PRECIPITATION WILL BE
ACROSS THE OKLAHOMA AND NORTHERN HALF OF THE TEXAS PANHANDLES WHERE
LIGHT RAIN MAY MIX WITH OR CHANGE OVER TO LIGHT SNOW SATURDAY NIGHT
OVER THE NORTHWEST HALF OF THE FORECAST AREA. PRECIPITATION IS
EXPECTED TO REMAIN RAIN ACROSS THE SOUTHEAST HALF OF THE PANHANDLES.

AN UPPER RIDGE WILL BUILD OVER THE PANHANDLES EARLY NEXT WEEK AS
SURFACE LOW PRESSURE DEVELOPS ONCE AGAIN TO THE LEE OF THE ROCKIES
AND COOL SURFACE RIDGE MOVES OFF TO THE EAST AND SOUTH. UNSEASONABLY
WARM CONDITIONS ALONG WITH INCREASING DOWNSLOPING SOUTHWEST WINDS
EXPECTED EARLY NEXT WEEK. PRECIPITATION CHANCES MAY RETURN DURING THE
LATTER HALF OF NEXT WEEK AS SURFACE LOW MOVES ACROSS THE PANHANDLES
AND DRAGS A COLD FRONT SOUTH ACROSS THE FORECAST AREA BY WEDNESDAY
NIGHT AND THURSDAY. A SOUTHERN STREAM CLOSED UPPER LOW WILL TRACK
EAST OUT OF THE SOUTHWESTERN STATES LATE NEXT WEEK.

SCHNEIDER

FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP THIS MORNING
AND CONTINUE THROUGH THIS EVENING AS SOUTHWEST TO WEST WINDS OF 25 TO
35 MPH WITH GUSTS TO NEAR 50 TO 60 MPH COMBINE WITH MINIM UM
AFTERNOON RELATIVE HUMIDITIES OF 5 TO 15 PERCENT ACROSS THE
SOUTHERN...CENTRAL AND EASTERN TEXAS PANHANDLE. ELEVATED FIRE WEATHER
CONDITIONS ARE EXPECTED JUST NORTH OF THE CRITICAL AREA ACROSS THE
EASTERN OKLAHOMA AND EXTREME NORTHERN TEXAS PANHANDLES. ELEVATED FIRE
WEATHER CONDITIONS MAY DEVELOP ACROSS PORTIONS OF THE PANHANDLES
FRIDAY AND AGAIN MONDAY AND TUESDAY NEXT WEEK.

SCHNEIDER

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...HIGH WIND WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

     RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DEAF SMITH...
     DONLEY...GRAY...HEMPHILL...HUTCHINSON...LIPSCOMB...MOORE...
     OLDHAM...POTTER...RANDALL...ROBERTS...WHEELER.

OK...HIGH WIND WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

6/16
Hazardous weather outlook, Mar 23, 2:50 AM CST, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
350 AM CDT WED MAR 23 2016

OKZ001>003-TXZ001>020-232100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
350 AM CDT WED MAR 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS MOST
OF THE TEXAS PANHANDLE AND ALSO THE EASTERN OKLAHOMA PANHANDLE
THROUGH THIS EVENING. A RED FLAG WARNING IS IN EFFECT FOR THE
SOUTHERN...CENTRAL AND EASTERN TEXAS PANHANDLE THROUGH 9 PM.

A HIGH WIND WARNING IS IN EFFECT THROUGH 10 PM THIS EVENING ACROSS
ALL OF THE TEXAS AND OKLAHOMA PANHANDLES DUE TO VERY STRONG WINDS.
PATCHY OR AREAS OF BLOWING DUST MAY REDUCE VISIBILITIES DURING THE
DAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ELEVATED FIRE WEATHER CONDITIONS MAY DEVELOP ACROSS PORTIONS OF THE
TEXAS PANHANDLE ON FRIDAY AND AGAIN ON MONDAY AND TUESDAY OF NEXT
WEEK.

LIGHT SNOW SHOWERS WILL BE POSSIBLE ACROSS PORTIONS OF THE TEXAS
AND OKLAHOMA PANHANDLES SATURDAY NIGHT INTO SUNDAY MORNING.
ANY ACCUMULATIONS ARE EXPECTED TO BE MINIMAL AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS TODAY...FRIDAY AND AGAIN
ON MONDAY AND TUESDAY.

SCHNEIDER

In the hours before

Local storm report, Mar 23, 10:29 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1129 AM CDT WED MAR 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 AM     NON-TSTM WND GST 10 ENE PALO DURO CANYON 34.98N 101.50W
03/23/2016  M59 MPH          ARMSTRONG          TX   MESONET

&&

EVENT NUMBER AMA1600057

COCKRELL
Local storm report, Mar 23, 10:47 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
1147 AM CDT WED MAR 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     NON-TSTM WND GST AMARILLO                35.20N 101.82W
03/23/2016  M60 MPH          POTTER             TX   BROADCAST MEDIA

            KVII-TV METEOROLOGIST REPORTED 60 MPH WIND GUST IN
            DOWNTOWN AMARILLO.

0955 AM     NON-TSTM WND GST BUSHLAND                35.19N 102.06W
03/23/2016  M63 MPH          POTTER             TX   BROADCAST MEDIA

            SCHOOLNET SITE IN BUSHLAND REPORTED 63 MPH WIND GUST.

1000 AM     NON-TSTM WND GST AMARILLO                35.20N 101.82W
03/23/2016  M60 MPH          POTTER             TX   BROADCAST MEDIA

            SCHOOLNET SITE AT WONDERLAND THEME PARK REPORTED 60 MPH
            GUST.

1019 AM     NON-TSTM WND GST CANYON                  34.98N 101.92W
03/23/2016  M58 MPH          RANDALL            TX   BROADCAST MEDIA

            REPORT FROM ABERNETHY FENCH HQ OF 58 MPH MEASURED WIND
            GUST.

1052 AM     NON-TSTM WND GST 10 ENE PALO DURO CANYON 34.98N 101.50W
03/23/2016  M59 MPH          ARMSTRONG          TX   MESONET

1101 AM     NON-TSTM WND GST BUSHLAND                35.19N 102.06W
03/23/2016  M65 MPH          POTTER             TX   BROADCAST MEDIA

            OASIS RV RESORT SITE REPORTED 65 MPH WIND GUST.

1101 AM     NON-TSTM WND GST CANYON                  34.98N 101.92W
03/23/2016  M67 MPH          RANDALL            TX   BROADCAST MEDIA

            ABERNETHY FENCE HQ NEAR CANYON REPORTED 67 MPH WIND
            GUST.

&&

EVENT NUMBER AMA1600058 AMA1600059 AMA1600060 AMA1600061 AMA1600057
AMA1600063 AMA1600064

BIEDA
Local storm report, Mar 23, 10:51 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1151 AM CDT WED MAR 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1136 AM     NON-TSTM WND GST GOODNIGHT               35.03N 101.19W
03/23/2016  M62 MPH          ARMSTRONG          TX   MESONET

&&

EVENT NUMBER AMA1600065

COCKRELL
Local storm report, Mar 23, 10:52 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1152 AM CDT WED MAR 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     NON-TSTM WND GST 3 NW AMARILLO           35.23N 101.86W
03/23/2016  M58 MPH          POTTER             TX   BROADCAST MEDIA

            SCHOOLNET SITE MEASURED 58 MPH WIND GUST.

&&

EVENT NUMBER AMA1600066

BIEDA
Local storm report, Mar 23, 11:02 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1202 PM CDT WED MAR 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 AM     NON-TSTM WND GST 2 NE LAKE TANGLEWOOD    35.08N 101.75W
03/23/2016  M60 MPH          RANDALL            TX   BROADCAST MEDIA

            WIND GUST OF 60 MPH REPORTED AT SCHOOLNET SITE.

&&

EVENT NUMBER AMA1600067

BIEDA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Wheeler

When
March 23, 11:02 AM CST to March 25, 8:00 AM CST
Where
Wheeler forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.401, -100.270 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626193.